Alert archive / Kansas / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 87, NWS Dodge City, KS

June 3, 20226 counties in Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 3, 2022, 9:44 PM CDT for 6 counties in Kansas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 3, 2022, 9:44 PM CDT (02:44 UTC)
Expired
Jun 3, 2022, 10:30 PM CDT
In force
46 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Finney County, KS, Grant County, KS, Gray County, KS, Haskell County, KS, Kearny County, KS, Stanton County, KS

The radar

The Dodge City radar (KDDC), 121 km from the middle of the area, began a volume at 02:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 3, 5:15 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 2.7 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2022-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 325 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2022-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
325 J/kg
Mixed-layer CIN
-157 J/kg
Mixed-layer LCL
1459 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
170 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted.

867 
WUUS53 KDDC 040244
SVRDDC
KSC055-067-069-081-093-187-040330-
/O.NEW.KDDC.SV.W.0087.220604T0244Z-220604T0330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
944 PM CDT Fri Jun 3 2022

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Kearny County in southwestern Kansas...
  Finney County in southwestern Kansas...
  Grant County in southwestern Kansas...
  Eastern Stanton County in southwestern Kansas...
  Northwestern Gray County in southwestern Kansas...
  Northwestern Haskell County in southwestern Kansas...

* Until 1030 PM CDT.

* At 944 PM CDT, severe thunderstorms were located along a line
  extending from near Friend to near Big Bow, moving east at 30 mph.

  HAZARD...60 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Severe thunderstorms will be near...
  Friend around 950 PM CDT.

Other locations in the path of these severe thunderstorms include
Ulysses, Hickok and Ryus.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3774 10173 3774 10153 3793 10154 3826 10121
      3825 10041 3778 10068 3739 10115 3745 10172
      3772 10175
TIME...MOT...LOC 0244Z 278DEG 26KT 3818 10092 3762 10162 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

SPRINGER
3 follow-up statements
284 
WWUS53 KDDC 040259
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
959 PM CDT Fri Jun 3 2022

KSC187-040309-
/O.CAN.KDDC.SV.W.0087.000000T0000Z-220604T0330Z/
Stanton KS-
959 PM CDT Fri Jun 3 2022

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN STANTON COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southwestern Kansas.

LAT...LON 3755 10152 3783 10153 3794 10143 3825 10094
      3825 10041 3778 10068 3754 10097
TIME...MOT...LOC 0259Z 278DEG 26KT 3817 10080 3761 10150 

$$

KSC055-067-069-081-093-040330-
/O.CON.KDDC.SV.W.0087.000000T0000Z-220604T0330Z/
Kearny KS-Finney KS-Grant KS-Gray KS-Haskell KS-
959 PM CDT Fri Jun 3 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT
FOR SOUTHERN KEARNY...FINNEY...NORTHERN GRANT...NORTHWESTERN GRAY AND
NORTHWESTERN HASKELL COUNTIES...

At 959 PM CDT, severe thunderstorms were located along a line
extending from 9 miles southeast of Friend to near Big Bow, moving
east at 30 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
  Hickok.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3755 10152 3783 10153 3794 10143 3825 10094
      3825 10041 3778 10068 3754 10097
TIME...MOT...LOC 0259Z 278DEG 26KT 3817 10080 3761 10150 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

SPRINGER
973 
WWUS53 KDDC 040316
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
1016 PM CDT Fri Jun 3 2022

KSC055-067-069-081-093-040330-
/O.CON.KDDC.SV.W.0087.000000T0000Z-220604T0330Z/
Kearny KS-Finney KS-Grant KS-Gray KS-Haskell KS-
1016 PM CDT Fri Jun 3 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT
FOR SOUTHEASTERN KEARNY...FINNEY...NORTHEASTERN GRANT...NORTHWESTERN
GRAY AND NORTHWESTERN HASKELL COUNTIES...

At 1015 PM CDT, severe thunderstorms were located along a line
extending from 15 miles southeast of Friend to near Ulysses, moving
east at 30 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Garden City, Ulysses, Lakin, Holcomb, Deerfield, Pierceville, Hickok
and Plymell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3756 10140 3784 10140 3798 10121 3825 10081
      3825 10041 3778 10068 3754 10097
TIME...MOT...LOC 0315Z 278DEG 26KT 3815 10065 3759 10135 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

SPRINGER
790 
WWUS53 KDDC 040320
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
1020 PM CDT Fri Jun 3 2022

KSC055-067-069-081-093-040330-
/O.EXP.KDDC.SV.W.0087.000000T0000Z-220604T0330Z/
Kearny KS-Finney KS-Grant KS-Gray KS-Haskell KS-
1020 PM CDT Fri Jun 3 2022

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN KEARNY...
FINNEY...NORTHEASTERN GRANT...NORTHWESTERN GRAY AND NORTHWESTERN
HASKELL COUNTIES WILL EXPIRE AT 1030 PM CDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However heavy rain
is still possible with these thunderstorms.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southwestern Kansas.

LAT...LON 3756 10140 3784 10140 3798 10121 3825 10081
      3825 10041 3778 10068 3754 10097
TIME...MOT...LOC 0320Z 278DEG 26KT 3815 10062 3759 10132 

$$

SPRINGER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 6:27 PM CDT, 3 hours 17 minutes earlier.

Area forecast discussion, Jun 3, 6:27 PM CDT, 3 hours 17 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
627 PM CDT Fri Jun 3 2022

...Updated Aviation...

.SHORT TERM...(This afternoon through Saturday night)
Issued at 1200 PM CDT Fri Jun 3 2022

Midday satellite imagery showed midlevel stratus decks slowly
dissolving across SW KS in the strong early June insolation. Most
locations will be dry through 7 pm, with increasing southeast
winds gusting near 30 mph at times. Pleasant afternoon
temperatures in the 70s expected. Clouds will also decrease this
afternoon across eastern Colorado, allowing strong instability to
build, with 12z NAM depicting up to 3000 J/kg CAPE roughly
Colorado Springs to Springfield. 12z NAM and many CAMs develop
convection along the I-25 corridor 5-7 pm with the assistance of
the next approaching shortwave. By mid evening, ARW/FV3/HRRR/NAM
all agree on at least a loosely organized MCS arriving in far
western Kansas (7-9 pm). Available buoyancy will be diminishing
both with time and eastward extent tonight, and the MCS will
weaken with time as it presses east. That being said, inverted-v
profiles will easily support outflow wind gusts of 50-60 mph
across the western zones assuming a cold pool consolidates as
expected. Marginal 5% wind probability from SPC is certainly
warranted along and west of US 83 through this evening. Hail risk
is much more conditional on storms remaining discrete in
sufficient instability, and this most likely will remain southwest
of the CWA. While midlevel flow and instability are less than
impressive for organized severe, precipitable water 0f 1.2-1.4
inches argues for locally heavy rainfall. Increased pops to the
likely category across the western zones through midnight. Rain is
most likely tonight over the most drought stricken zones. MCS
progress eastward overnight is uncertain, given the expected
weakening trend, but healthy pops were maintained for the central
counties midnight-4 am Saturday. Consensus of short term models
shows low level stratus redeveloping late tonight through sunrise
Saturday, with sunrise temperatures in the 50s.

Most of Saturday will be dry and noticeably warmer, with breezy
south winds. Afternoon temperatures well into the 80s are depicted
by the models and accepted. Dewpoints will also climb into the
lower 60s across the central and eastern zones by afternoon, with
CAPE increasing to near 3000 J/kg as a result. As morning stratus
burns off and instability mounts, isolated to scattered
thunderstorms are expected to develop in the late afternoon near
any remnant outflow boundaries. Triggering mechanisms are not
obvious, a sign that we are now in June, but there is some model
consensus on the strongest storms developing in the vicinity of
central Nebraska Saturday evening, then proceeding southeastward
into Kansas Saturday night. Another MCS is probable over north
central Kansas by Saturday evening; as such, pops in the grids are
highest across the northeast zones. Marginal 5% wind/hail
probability continues Saturday. While flow and forcing are modest,
models do show directional shear with increasing NWly midlevel
flow over the boundary layer southerlies, supporting convective
organization. Temperatures sunrise Sunday a few degrees warmer,
near 60.

.LONG TERM...(Sunday through Friday)
Issued at 155 PM CDT Fri Jun 3 2022

...Rounds of Beneficial Rainfall Expected Next Week...

Medium range models including the new 12z ECMWF continue to show
continuity with each other, and previous runs, showing a stable
synoptic configuration over North America through next week. For
several days next week, strong subtropical ridging and building
heat will be suppressed from the Desert SW to Texas, extending
into Mexico. On the northern periphery of this anticyclone,
west/northwest mid level flow will be enhanced, and remain in
place through the long term. Embedded shortwaves in this flow will
develop convection on the higher terrain of the high plains
virtually daily, with subsequent upscale growth each
evening/overnight as resultant MCSs track downstream onto the
plains. We have high confidence on the overall MCS wave train and
the upcoming wet pattern, but nailing down exact timing of
thunderstorm complexes and specific rainfall amounts is impossible
this far out. To that end, simply accepted NBM pop configurations
for now. These pop trends will change frequently over the coming
days as models grab specific shortwave timing. Sunday, 12z ECMWF
continues to develop a large MCS, starting over NW Kansas, then
impacting northern and eastern Kansas Sunday night. As such, pops
favor the northeast zones. 12z ECMWF develops another MCS from
eastern Colorado convection Monday afternoon, impacting the
northern zones primarily Monday night. Tuesday, model trends
suggest the next MCS will track through the southern zones into
Oklahoma. With all of these MCSs, locally heavy rainfall and
strong winds are likely. Most of the rain will fall in the
evening/night hours, and damaging winds will be the primary severe
risk. Models depict a synoptic cold front passage early
Wednesday, with enhanced northeast winds and trimmed temperatures
midweek. Thursday, 12z ECMWF develops yet another MCS, again NW
Kansas to eastern Kansas Thursday night. The cumulative QPF from
this MCS wave train may be impressive. WPC QPF guidance continues
to depict widespread rainfall potential of 1-3 inches across all
of Kansas through next week, including areas south and west of
Dodge City where drought levels are at the highest. This synoptic
pattern will also not allow heat to build through the long term,
with afternoon temperatures in the 80s Sunday through Tuesday,
followed by a trimming to near 80 behind the midweek cold front.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 625 PM CDT Fri Jun 3 2022

Ongoing VFR flying conditions at all terminals will continue for
the first few hours of the period before a thunderstorm complex
moves from eastern CO through southwest KS bringing IFR/LIFR
cigs/vis to DDC, GCK, and LBL in the 02-09Z Saturday time frame.
Northward extent of thunderstorm activity remains uncertain, and
therefore only VCTS was included in the HYS TAF. Once these
thunderstorms clear each terminal, VFR conditions should return
rather quickly, however DDC, and possibly LBL/GCK as well, will
see another few hours of MVFR cigs as a stratus deck builds north
around 12-15Z Saturday morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  58  86  60  86 /  50  20  20  10
GCK  57  88  58  86 /  60  10  10  10
EHA  56  88  57  89 /  60  10   0  10
LBL  57  87  59  89 /  70  10  10   0
HYS  58  83  60  81 /  50  30  40  20
P28  60  80  63  85 /  50  40  30   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Turner
LONG TERM...Turner
AVIATION...Springer
Hazardous weather outlook, Jun 3, 5:03 AM CDT, 16 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
503 AM CDT Fri Jun 3 2022

KSZ030-031-043>046-061>066-074>081-084>090-041015-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
503 AM CDT Fri Jun 3 2022 /403 AM MDT Fri Jun 3 2022/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

Strong to severe thunderstorms will develop across eastern
Colorado this afternoon, which will grow into one more more larger
clusters of storms as the move into far western Kansas later in
the evening. The greatest severe weather risk will be along the
Colorado border with damaging straight line winds the most likely
severe weather hazard.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Nearly each evening and overnight Saturday through Thursday,
thunderstorms will threaten some portion of the southwestern
Kansas region. The severe weather risk does not look exceedingly
high, however any individual, more discrete storms will be
capable of producing large hail greater than one inch in diameter.
As storms grow into a larger cluster, damaging straight line winds
will be the greatest risk. The tornado potential is quite low in
this pattern.

.SPOTTER INFORMATION STATEMENT...

Storm spotters are not expected to be needed Today and Tonight.

Umscheid

In the hours before

Local storm report, Jun 3, 8:44 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
844 PM CDT FRI JUN 3 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     TSTM WND GST     1 N SYRACUSE            38.00N 101.75W
06/03/2022  M56 MPH          HAMILTON           KS   AWOS

            AWOS STATION K3K3 SYRACUSE.

&&

RML
Special weather statement, Jun 3, 9:16 PM CDT, 28 minutes before
Special Weather Statement
National Weather Service Dodge City KS
916 PM CDT Fri Jun 3 2022

KSZ074-084-085-040245-
Stanton KS-Stevens KS-Morton KS-
916 PM CDT Fri Jun 3 2022

...Strong thunderstorms will impact portions of Morton, southern
Stanton and northwestern Stevens Counties through 945 PM CDT...

At 916 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles southeast of Manter to 6 miles
southeast of Richfield to 7 miles south of Wilburton. Movement was
east at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Rolla around 925 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southwestern Kansas.

&&

LAT...LON 3709 10204 3719 10193 3750 10203 3742 10153
      3725 10147 3699 10156 3699 10204
TIME...MOT...LOC 0216Z 253DEG 15KT 3741 10178 3720 10170 3697 10177

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

SPRINGER

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 7:53 PM CDTSevere Thunderstorm WarningDDCHamilton, Stanton67 min
Jun 3, 8:21 PM CDTSevere Thunderstorm WarningDDCMorton, Stanton54 min
Jun 3, 8:48 PM CDTSevere Thunderstorm WarningDDCFinney, Grant, Hamilton, Haskell, Kearny, Stanton57 min
Jun 3, 9:16 PM CDTSpecial Weather StatementDDCMorton29 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.